Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Wilmington, OH

May 1, 2003Miami County, Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 1, 2003, 6:36 PM EDT for Miami County, Shelby County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 6:36 PM EDT (22:36 UTC)
Expired
May 1, 2003, 7:00 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Miami County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 012236
SVRILN
OHC109-149-012300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
636 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN OHIO...
  MIAMI COUNTY IN OHIO...

* UNTIL 700 PM EDT...

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF COVINGTON...OR ABOUT 8
  MILES WEST OF PIQUA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  PIQUA...
  PLEASANT HILL...
  TIPP CITY...
  TROY...
  WEST MILTON...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4022 8442 4033 8433 4030 8422 4020 8430
          4018 8404 3988 8406 3993 8442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:10 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 1, 4:10 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT THU MAY 1 2003

DEVELOPING THUNDERSTORMS OVER FCST AREA WILL DIE OUT QUICKLY THIS
EVENING BUT CHANCE POPS ARE EXPECTED THROUGH THE OVERNIGHT HOURS AS
SFC COLD FRONT DROPS THROUGH FCST AREA FROM NW TO SE. HAVE WORDED AS
LIKELY TO DEFINITE OVER ENTIRE FCST AREA. TEMPS ON FRI WILL BE ON
THE TRICKY SIDE AS I THINK CAA BEHIND FRONT WILL BE PREVALENT UNDER
CLOUDY SKIES. HOWEVER, FRONT MAY NOT MAKE IT THROUGH THE SERN
COUNTIES UNTIL LATER IN THE DAY. HAVE ADJUSTED TEMPS IN THE NORTH ON
THE COOL SIDE BUT THINK THAT SRN AREAS COULD SEE A SLIGHT REBOUND.

ON THE MID TERM...HAD TO KEEP POPS IN EARLY FRI PM THOUGH I THINK
THIS IS A BIT OVERDONE. WILL TRY TO THROW IN SOME TIMING WORDING.

REST OF FCST TRENDED TOWARDS A WEAK AVN SOLUTION AND THE H5 RIDGE
OVER OHVLY PREVALENT BEHIND THIS FRONT THROUGH MONDAY MORNING.
CHANCE POPS OVERSPREAD REGION ON MONDAY STARTING LATE SUN IN THE
SOUTHWEST. DONT BELIEVE THAT THIS WILL OCCUR UNTIL LATER MONDAY AS
THE DRYING SE SFC WINDS HAVE BEEN VERY TOUGH TO ALLOW A QUICK START
TO PRECIP OVER FCST AREA THIS SPRING SEASON. HOWEVER, MODELS ARE
CONFIDENT OF ABUNDANT MOISTURE OVER FCST AREA WITH A WARM FRONT FOR
A TRIGGER. CHANCE POPS IN FCST THROUGH THE FOLLOWING 24 HOURS WITH
APPROACH OF H5 S/W AND A DRY EXTENDED PERIOD WITH BUILDING SFC HIGH
PRESSURE.

ISC GRIDS OUT AND ZONES BY THE BOTTOM OF THE HOUR.

ILN...NONE.

FRANKS
Hazardous weather outlook, May 1, 5:22 AM EDT, 13 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FRONTAL BOUNDARY WILL MOVE INTO NORTHERN OHIO THIS EVENING.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON AND
CONTINUE INTO THIS EVENING.  SOME OF THE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ON FRIDAY AS THE FRONT DROPS SOUTH OF
THE OHIO RIVER.  THE NEXT CHANCE FOR THUNDERSTORMS IS EXPECTED FOR
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

RYAN

In the hours before

Local storm report, May 1, 2:09 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
209 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 W CIRCLEVILLE           OH   WIND DAMAGE
04/30/03   PICKAWAY                       COUPLE OF TREES DOWN AND
                                          LARGE LIMBS

0345 PM    4 W CELINA                OH   .75 INCH HAIL
04/30/03   MERCER

0345 PM    BEXLEY                    OH   1.00 INCH HAIL
04/30/03   FRANKLIN
Local storm report, May 1, 5:35 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
535 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    VANCEBURG                 KY   .75 INCH IN HAIL
05/01/03   LEWIS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:42 PM EDTSevere Thunderstorm WarningILNMercer48 min
May 1, 5:27 PM EDTSevere Thunderstorm WarningILNScioto33 min
May 1, 5:41 PM EDTSevere Thunderstorm WarningILNAdams64 min
May 1, 5:58 PM EDTSevere Thunderstorm WarningILNScioto47 min
May 1, 6:27 PM EDTSevere Thunderstorm WarningILNClermont63 min
May 1, 7:22 PM EDTSevere Thunderstorm WarningILNButler23 min
May 1, 7:27 PM EDTTornado WarningILNDarke33 min
May 1, 7:39 PM EDTSevere Thunderstorm WarningILNAuglaize36 min
May 1, 7:46 PM EDTSevere Thunderstorm WarningILNMercer44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.